Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 14, NWS Great Falls, MT

September 29, 20115 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 29, 2011, 3:38 AM MDT for 5 counties in Montana. It took effect at Sep 29, 2011, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2011, 3:38 AM MDT (09:38 UTC)
In effect from
Sep 29, 2011, 12:00 PM MDT
Expired
Sep 29, 2011, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2640 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WWUS85 KTFX 290938
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 AM MDT THU SEP 29 2011


MTZ113-115-291745-
/O.NEW.KTFX.FW.W.0014.110929T1800Z-110930T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
338 AM MDT THU SEP 29 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 113 AND 115...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 113 AND 115.

* WINDS...SOUTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF DRY CONDITIONS AND GUSTY SOUTHEAST
  WINDS...WILL CREATE DANGEROUS FIRE CONDITIONS FROM MIDDAY
  THROUGH EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
430 
WWUS85 KTFX 291557
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
957 AM MDT THU SEP 29 2011

MTZ113-115-300300-
/O.CON.KTFX.FW.W.0014.110929T1800Z-110930T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
957 AM MDT THU SEP 29 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113 AND 115...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 113 AND 115.

* WINDS...SOUTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* IMPACTS...THE COMBINATION OF DRY CONDITIONS AND GUSTY 
  SOUTHEAST WINDS...WILL CREATE DANGEROUS FIRE CONDITIONS FROM 
  MIDDAY THROUGH EARLY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
175 
WWUS85 KTFX 300245
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
845 PM MDT THU SEP 29 2011

MTZ113-115-300345-
/O.EXP.KTFX.FW.W.0014.000000T0000Z-110930T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
845 PM MDT THU SEP 29 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113 AND 115...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

SURFACE WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY VALUES ARE
INCREASING ACROSS THE REGION. AS A RESULT...THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE.


$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 28, 11:00 PM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 28, 11:00 PM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MDT WED SEP 28 2011

.UPDATE...MADE A FEW MINOR CHANGES TO THE GOING FORECAST...MAINLY
TO INCREASE CLOUDS OVER NORTH CENTRAL MONTANA THIS EVENING. HAVE
ALSO MADE A FEW TWEAKS TO OVERNIGHT LOWS. OBSERVED DEW POINTS ARE
IN THE 20S ACROSS MUCH OF THE REGION THIS EVENING. COMBINATION OF
LOW DEW POINTS AND DIMINISHING WINDS ALONG WITH MOSTLY CLEAR SKIES
SUGGEST THAT TEMPERATURES WILL FALL INTO THE 30S AND POSSIBLY EVEN
BELOW FREEZING IN MANY AREAS. MPJ

&&

.AVIATION...
UPDATED 0500Z.
VFR CONDITIONS WILL CONTINUE ACROSS THE REGION. WINDS WILL TAPER
DOWN AND BECOME MORE VARIABLE OVERNIGHT BEFORE PICK BY AND SHIFTING
SOUTHEASTERLY BY THURSDAY MORNING. SKIES SHOULD BE MOSTLY CLEAR
THROUGH THE NEXT 24 HOURS.

&&

.FIRE WEATHER...
UPDATED 0315Z.
FIRE WEATHER CONCERNS CONTINUE OVER THE NEXT FEW DAYS. ON
THURSDAY MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 20 PERCENT RANGE
WILL BE WIDESPREAD OVER THE FIRE WEATHER FORECAST AREA. WINDS
WILL BE MOSTLY IN THE 10 TO 15 MPH RANGE BUT THERE COULD BE A BAND
OF 15 TO 20 MPH WINDS. MODELS DIFFER ON WHERE THESE 15 TO 20 MPH
WINDS WILL BE SO AT THIS POINT AM NOT PLANNING ON A FIRE WEATHER
WATCH. FINALLY THERE COULD BE A BETTER THREAT FOR CRITICAL FIRE
WEATHER CONDITIONS ON FRIDAY. HIGH TEMPERATURES WILL BE IN THE 85
TO 90 DEGREE WHICH WILL BE NEAR RECORD LEVELS AT SOME LOCATIONS.
MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO BE IN THE 10 TO 15
PERCENT FOR MOST LOWER ELEVATIONS. AGAIN WINDS WILL BE THE MAIN
FORECAST PROBLEM. IT APPEARS THE STRONGEST WINDS WILL BE OVER THE
EAST SLOPES OF THE ROCKY MOUNTAINS. SOME GUIDANCE HAS WIND SPEEDS
IN THE 10 TO 15 MPH RANGE IN THIS AREA WHILE OTHER GUIDANCE HAS
VALUES IN THE 15 TO 20 MPH RANGE. BLANK

&&

.PREV DISCUSSION...
/ISSUED 600 PM MDT WED SEP 28 2011/
WEDNESDAY THROUGH FRIDAY...A DRY COLD FRONT HAS MOVED ACROSS THE
AREA LOWERING HIGH TEMPERATURES TODAY...HOWEVER NO SIGNIFICANT
MOISTURE IS ASSOCIATED WITH THE FRONT AND ONLY SLIGHT CHANGES IN
THE WIND DIRECTION HAVE BEEN REPORTED. THE COOLER TEMPERATURES
WILL BE SHORT LIVED AS ANOTHER RIDGE OF HIGH PRESSURE BEGINS TO
BUILD BACK IN OVER THE AREA. TEMPERATURES WILL AGAIN CLIMB BACK
ABOVE SEASONAL VALUES ON THURSDAY AND SOME TEMPERATURES WILL
APPROACH RECORD HIGH TEMPERATURES ON FRIDAY. WINDS WILL BE BREEZY
ALONG THE HIGHLINE AND PLAINS OF CENTRAL AND NORTH CENTRAL
MONTANA. WITH WARM...DRY... AND BREEZY CONDITIONS THE MAIN THREAT
THURSDAY AND FRIDAY WILL BE FROM CRITICAL FIRE WEATHER
CONDITIONS...HOWEVER NO HIGHLITES ARE EXPECTED AT THIS TIME.
SUK

FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...THERE IS GOOD AGREEMENT
WITH MOST OF THIS EXTENDED FORECAST PERIOD. HOWEVER...DIFFERENCES
ARISE AT END OF THE PERIOD WITH THE TIMING OF A SYSTEM THAT WILL
LIKELY BRING A SIGNIFICANT CHANGE TO THE WEATHER PATTERN. THE
UPPER LEVEL RIDGE OF HIGH PRESSURE OVER MONTANA WILL GRADUALLY
SHIFT EASTWARD THROUGH THE PERIOD AND AN UPPER LEVEL TROUGH OF LOW
PRESSURE ALONG THE PACIFIC COAST WILL BECOME THE MORE DOMINANT
WEATHER SYSTEM. INITIALLY...WEAK DISTURBANCES IN THE SOUTHWEST
FLOW ALOFT OVER THE TFX CWA WILL BRING A CHANCE OF MAINLY MOUNTAIN
SHOWERS TO THE AREA SATURDAY THROUGH SATURDAY NIGHT. A CANADIAN
COLD FRONT WILL ALSO BEGIN SLIDING SOUTH THROUGH THE STATE DURING
THIS TIME...BUT HIGHS ON SATURDAY WILL REMAIN 10 TO 20 DEGREES
ABOVE SEASONAL AVERAGES. THE FRONT WILL STALL SOMEWHAT OVER THE
STATE SUNDAY THROUGH TUESDAY...EXTENDING SOUTHEAST TO NORTHWEST
ACROSS THE STATE. TEMPERATURES WILL COOL SOMEWHAT...BUT ONLY TO
ABOUT 5 TO 10 DEGREES ABOVE NORMAL. TWO STRONGER DISTURBANCES WILL
MOVE OVER THE AREA SUNDAY THROUGH SUNDAY NIGHT AND THEN AGAIN ON
MONDAY NIGHT. THE LINGERING FRONTAL BOUNDARY WILL PROVIDE A FOCUS
FOR A WIDESPREAD CHANCE OF SHOWERS ACROSS THE AREA DURING EACH OF
THESE TIMES. THE PACIFIC TROUGH WILL THEN BEGIN MOVING TOWARD
MONTANA DURING THE TUESDAY THROUGH WEDNESDAY NIGHT PERIOD. AS
MENTIONED...THE TIMING OF ITS PROGRESS EASTWARD IS IN DISPUTE. THE
GFS IS THE MORE PROGRESSIVE OF THE MODELS...BRINGING THE
ASSOCIATED COLD FRONT THROUGH THE AREA ON WEDNESDAY WITH MUCH
COOLER TEMPERATURES AND A GOOD CHANCE OF WIDESPREAD SHOWERS.
ALTHOUGH THE ECMWF/GEM ALSO BRING THE FRONT INTO MONTANA ON
WEDNESDAY...THE UPPER TROUGH SLOWS DOWN CONSIDERABLY AND HANGS UP
THE FRONT OVER THE STATE. THIS KEEPS TEMPERATURES WARMER AND KEEPS
PRECIPITATION MAINLY OVER THE WESTERN MONTANA MOUNTAINS. WITH THIS
DISCREPANCY...HAVE GONE WITH A COMPROMISE SOLUTION AT THIS TIME
AND WILL EVALUATE THE SITUATION FURTHER THROUGH FUTURE MODEL RUNS.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37  72  48  87 /   0   0   0   0
CTB  31  69  41  84 /   0   0   0   0
HLN  37  73  44  86 /   0   0   0   0
BZN  33  74  39  86 /   0   0   0   0
WEY  27  71  30  74 /   0   0   0   0
DLN  34  75  42  83 /   0   0   0   0
HVR  32  69  38  88 /   0   0   0   0
LWT  31  66  40  86 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 28, 2:23 PM MDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT WED SEP 28 2011

MTZ008>015-044>055-292030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
223 PM MDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.